Advertisement

TEST

, Volume 19, Issue 2, pp 399–415 | Cite as

Another generalization of the geometric distribution

  • E. Gómez-Déniz
Original Paper

Abstract

A new generalization of the geometric distribution with parameters α>0 and 0<θ<1 is obtained in this paper. This can be done either by using the Marshall and Olkin (Biometrika 84(3), 641–652, 1997) scheme and adding a parameter to the geometric distribution or by starting with the generalized exponential distribution in Marshall and Olkin (Biometrika 84(3), 641–652, 1997) and discretizing this continuous distribution. The particular case α=1 led us to the geometric distribution. After reviewing some of its properties, we investigated the question of parameter estimation. The new distribution is unimodal with a failure rate that is monotonically increasing or decreasing, depending on the value of the parameter α. Expected frequencies were calculated for two overdispersed and infradispersed examples, and the distribution was found to provide a very satisfactory fit.

Keywords

Branching process Discretizing Failure rate Fitting Geometric distribution 

Mathematics Subject Classification (2000)

60E05 62E99 60J80 

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. Andrews GE, Askey R, Roy R (1999) Special functions. Encyclopedia of mathematics and its applications. Cambridge University Press, Cambridge zbMATHGoogle Scholar
  2. Consul PC, Jain GC (1973) A generalization of the Poisson distribution. Technometrics 15(4):791–799 zbMATHCrossRefMathSciNetGoogle Scholar
  3. Farrington CP, Grant D (1999) The distribution of time to extinction in subcritical branching process: applications to outbreak of infectious disease. J Appl Probab 36:771–779 zbMATHCrossRefMathSciNetGoogle Scholar
  4. Gupta PL, Gupta RC, Tripathi RC (1997) On the monotonic properties of discrete failure rates. J Stat Plan Inference 65:255–268 zbMATHCrossRefMathSciNetGoogle Scholar
  5. Gupta PL, Gupta RC, Ong S-H, Srivastava HM (2008) A class of Hurwitz–Lerch zeta distributions and their applications in reliability. Appl Math Comput 196:521–531 zbMATHCrossRefMathSciNetGoogle Scholar
  6. Irwin JO (1963) The place of mathematics in medical and biological statistics. J R Stat Soc Ser A 126:1–44 CrossRefGoogle Scholar
  7. Jain GC, Consul PC (1971) A generalized negative binomial distribution. SIAM J Appl Math 21:501–513 zbMATHCrossRefMathSciNetGoogle Scholar
  8. Jayakumar K, Mathew T (2008) On a generalization to Marshall–Olkin scheme and its application to Burr type XII distribution. Stat Pap 49:421–439 zbMATHCrossRefMathSciNetGoogle Scholar
  9. Johnson NL, Kemp AW, Kotz S (2005) Univariate discrete distributions, 3rd edn. Wiley, New York zbMATHGoogle Scholar
  10. Keilson J, Gerber H (1971) Some results for discrete unimodality. J Am Stat Assoc 66(334):386–389 zbMATHCrossRefGoogle Scholar
  11. Kemp AW (1992) Heine–Euler extensions of the Poisson distribution. Commun Stat, Theory Methods 21(3):571–588 zbMATHCrossRefMathSciNetGoogle Scholar
  12. Kemp AW (2008) The discrete half-normal distribution. In: Advances in mathematical and statistical modeling. Birkhäuser, Basel, pp 353–365 CrossRefGoogle Scholar
  13. Krishna H, Singh P (2009) Discrete Burr and discrete Pareto distributions. Stat Methodol 6(2):177–188 CrossRefGoogle Scholar
  14. Makc̆utek J (2008) A generalization of the geometric distribution and its application in quantitative linguistics. Romanian Rep Phys 60(3):501–509 Google Scholar
  15. Marshall AW, Olkin I (1997) A new method for adding a parameter to a family of distributions with application to the exponential and Weibull families. Biometrika 84(3):641–652 zbMATHCrossRefMathSciNetGoogle Scholar
  16. McDonald JB (1984) Some generalized functions for the size distribution of income. Econometrica 52:647–664 zbMATHCrossRefGoogle Scholar
  17. Nakagawa T, Osaki S (1975) The discrete Weibull distribution. IEE Trans Reliab 24(5):300–301 CrossRefGoogle Scholar
  18. Philippou AN, Georghiou C, Philippou GN (1983) A generalized geometric distribution and some of its properties. Stat Probab Lett 1:171–175 zbMATHCrossRefMathSciNetGoogle Scholar
  19. Roy D (2004) Discrete Rayleigh distribution. IEEE Trans Reliab 53:2 255–260 CrossRefGoogle Scholar
  20. Tripathi RC, Gupta RC, White TJ (1987) Some generalizations of the geometric distribution. Sankhyā, Ser B 49(3):218–223 MathSciNetGoogle Scholar
  21. Willmot GE (1987) The Poisson-inverse Gaussian distribution as an alternative to the negative binomial. Scand Actuar J 113–127 Google Scholar
  22. Xie M, Gaudoin O, Bracquemond C (2002) Redefining failure rate function for discrete distributions. Int J Reliab, Qual Saf Eng 9(3):275–285 CrossRefGoogle Scholar

Copyright information

© Sociedad de Estadística e Investigación Operativa 2009

Authors and Affiliations

  1. 1.Department of Quantitative MethodsUniversity of Las Palmas de Gran CanariaLas Palmas de Gran CanariaSpain

Personalised recommendations